Dermal fillers have become a staple in the skincare and aesthetic industry, with brands such as Juvederm making a name for themselves in recent years. Regardless of its popularity, you might have seen various stories online about fillers having gone wrong and giving rise to complications, which may have caused you to feel hesitant about getting the procedure done. However, the good news is that the risks associated with dermal fillers are completely avoidable so long as you choose a highly experienced medical practitioner to perform the treatment such as those in our team at Canova Medical in Wilmslow, Cheshire. Prior to any type of cosmetic procedure, we will always thoroughly review your medical profile to ensure your candidacy for treatment.
Different patients have different reactions to dermal fillers, with some experiencing no side effects at all and seeing final results instantly. Regardless, there are a couple of side effects which are deemed normal and are typically expected to subside over a few days post-treatment. Some of these are:
- Slight discomfort
- Slight bleeding
You will be given thorough instructions after the procedure to ensure these side effects are kept to a minimum. However, if any of these seem to persist for longer than expected, it is highly recommended that you seek emergency care as soon as possible.
Dermal fillers are composed of hyaluronic acid (HA), a substance that is naturally produced in our bodies. This makes fillers biocompatible, meaning they are unlikely to produce adverse side effects. However, certain complications can occur especially if the injector or practitioner who performed the treatment is particularly inexperienced. Some complications and risks include:
This can happen when the dermal fillers are injected in the wrong location, at an incorrect depth, or at an exaggerated amount than what is necessary, which can cause the skin to appear uneven or bumpy as lumps emerge. In such cases, your practitioner may place a warm compress on the lumps before puncturing them or resort to dissolving the filler with hyaluronidase alongside some prescribed antibiotics.
Some patients are more likely to be allergic to the anaesthetic used in the procedure than the filler itself. As such, it is important that you let your practitioner know beforehand of any known allergies you may be having which may interfere with the success of the treatment. Some symptoms of allergic reactions are:
- Itchy skin
- Persistent pain
- Extended redness/swelling
Anaphylaxis may also occur in some extreme cases, but this is typically very unlikely. Allergic reactions are usually treated by administering hyaluronidase to dissolve the filler alongside some allergy medication. However, it is important to note that reactions to hyaluronidase may occur as well, which is why it is important to let your practitioner know your complete medical history before the procedure is performed.
Since dermal fillers are administered via injections, it is important that this treatment is carried out in a sterile environment in order to avoid the potential risk of infection. If you experience any of the following symptoms, it may be indicative of an infection:
- Skin abscess
- Skin shedding
- Persistent pain
- Extended inflammation/redness
There are a number of ways the infection can be treated and your practitioner will make the ultimate decision as to the best course of action depending on your particular situation. This may include puncturing the affected area to drain out the pus or using hyaluronidase to dissolve the filler along with some prescribed antibiotics.
Quite possibly the most worrying complication of all, tissue necrosis occurs when the incorrect injection of a dermal filler causes the blockage of blood vessels, cutting off blood supply to certain tissues thus resulting in tissue death if not treated immediately. Such cases should be addressed without fail before the damage becomes irreversible and permanent
There are certain tell-tale signs and symptoms to look out for which may indicate tissue necrosis — these include:
- Excruciating pain
- Severe bruising
- Skin blanching
- Skin spotting/discolouration
If these signs appear while the injections are being administered in the clinic itself, the treatment will be stopped and immediate action will be taken by your practitioner. The affected area may be massaged and treated with a warm compress, potentially followed by dissolving the filler with hyaluronidase along with some medications to help stop your blood from clotting, such as aspirin.
While all of these risks and complications seem rather scary, there are indeed many ways you can prevent them from occurring. So long as you follow the below measures diligently, you can be sure to have a successful treatment with minimal to zero side effects.
It is very important that you choose the right practitioner to administer the dermal fillers. By ‘right’, this means choosing a provider who is especially experienced and trained in performing filler injections.
Since cosmetic procedures do not follow a one-size-fits-all approach, treatment will differ from patient to patient. As such, if your practitioner is very adamant about using a specific quantity of filler or syringes without customising the treatment according to your particular situation, this may be indicative of inexperience or lack of skills.
Make sure to always choose a highly qualified provider to perform your cosmetic procedure, whatever it may be, to ensure that you always achieve your expected results.
Of course, in order to gauge how experienced and qualified a practitioner is, you would need to attend an initial consultation first. During this consultation, you will have an in-depth discussion with your provider about the treatment you would like to get done, your goals and expectations, and your medical history.
Need help deciding whether dermal fillers are right for you?
Consultations also give you the opportunity to ask questions about the brands of the dermal fillers being used, any potential side effects that may be experienced, and if you could see any pre-treatment and post-treatment photos to visually measure treatment success.
While it may be tempting to think that more means better, this is not the case with dermal fillers. In fact, injecting more than what is necessary can cause complications in the future, which may result in irreversible damage.
Excessive filler can also cause your face to appear plump, puffy, and very unnatural. Such appearances also give away the fact that you have had a cosmetic procedure done, which is something most patients do not want others to know. Be sure to exercise vigilance during your procedure and perhaps keep a mirror by your side while the treatment is being performed in order to have control over how much filler is being injected so you can inform your practitioner when to stop.
While hyaluronidase can be used to dissolve the filler in the case of an overfill, the issue is that any results that were achieved will be reversed and you will have to start from the beginning again — this tends to be a waste of time and money. Again, this is why it is important that you always seek out a highly experienced practitioner to ensure you will not run into such problems down the road.
Some patients make the mistake of waiting out symptoms in the hopes that they would sooner or later subside over time. However, there are certain symptoms that should not be avoided and should be addressed as soon as possible. These include:
- Excruciating pain that does not seem to go away
- Skin discolouration (turning white or blue/black)
- Skin shedding
- Blurry vision
- Drooping eyelids
It is a must that you visit your medical practitioner as soon as you notice any of the above symptoms as timely treatment can reverse these effects and help prevent any long-term damage down the road.
Get your dermal fillers done by qualified and experienced practitioners — schedule a consultation with us today!
The stories you may have heard or read online about dermal fillers going wrong can no doubt instil some genuine fear; however, you should not let this completely stop you from getting fillers done. So long as you diligently do your research about the procedure and find the right practitioner to administer the treatment, you can be sure to achieve the results you need and avoid any potential complications.
For those in the Stockport, Manchester, or Cheshire area who would like to find out more about dermal fillers, do not hesitate to reach out to the friendly team at Canova Medical located at 36A Alderley Road, Wilmslow SK9 1JX. An in-depth consultation with one of our medical experts is the first step in ensuring your treatment is a success — call us at 01625 529942 or book your consultation online today.